Authors:
S Ahmad, A Bhanji, S Pal, M Karim
Journal name: 
Int J Clin Pharmacol Ther
Citation info: 
48(8):514-516
Abstract: 
OBJECTIVE: Non-steroidal anti-inflammatory drugs are known to have a number of potential side effects. Here we report a case demonstrating an uncommon complication, irreversible sensorineural deafness. CASE HISTORY: A 41-year-old man with pre-existing cardiac and renal dysfunction (for which his regular medications included furosemide) presumed secondary to a viral myocarditis developed acute sensorineural hearing loss 5 days after commencing treatment with indomethacin 25 mg tds for acute gout. His hearing loss was preceded by the development of tinnitus and failed to recover. CONCLUSION: Permanent deafness is a rare but serious side effect of NSAIDs. Tinnitus developing in patients on these agents should be regarded as a potential warning sign of impending irreversible ototoxicity.
DOI: 
http://doi.org/10.5414/cpp48514
E-pub date: 
31 Aug 2010
Users with this publication listed: 
Saif Ahmad